Heavy Snow, Spokane Area
- When
- December 24, 1:00 PM PST to December 25, 1:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A cold upper trough moved through the area followed by a surface low tracking through northeast Washington. A combination of these two features brought heavy snow to the Spokane area and northeast Washington Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold upper trough moved through the area followed by a surface low tracking through northeast Washington. A combination of these two features brought heavy snow to the Spokane area and northeast Washington Mountains. Storm total snow accumulations of five to nine inches were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 24, 10:52 AM PST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1052 AM PST WED DEC 24 2008
.SYNOPSIS...
THE NEXT IN AN UNENDING SERIES OF WINTER STORMS WILL BEGIN TO
IMPACT THE INLAND NORTHWEST TODAY AND CONTINUE THROUGH CHRISTMAS
DAY. MOST LOCATIONS WILL RECEIVE MODERATE TO HEAVY SNOW
ACCUMULATIONS. THE HEAVIEST SNOW WILL LIKELY DEVELOP TONIGHT AND
CONTINUE THROUGH EARLY CHRISTMAS MORNING. MORE WINTRY WEATHER IS
EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT WEEK...WITH MORE
HEAVY SNOW...ESPECIALLY IN THE MOUNTAINS. THE ONE DIFFERENCE IS
TEMPERATURES IN THE VALLEYS WILL MODERATE TO ABOVE
FREEZING...ESPECIALLY OVER SOUTHEAST WASHINGTON AND CENTRAL IDAHO.
&&
.DISCUSSION...
REST OF TODAY AND INTO TONIGHT...SATELLITE INDICATES AN
AGGRESSIVELY DIGGING TROUGH JUST OFF THE PACIFIC COAST THIS
MORNING. REGIONAL RADAR INDICATES LIGHT ISENTROPIC PRECIPITATION
OVER THE EASTERN THIRD OF THE FORECAST AREA THIS MORNING...WHILE
A STRONGER PRECIPITATION TROUGH BAROCLINIC REGION IS MOVING
THROUGH THE CASCADES AT THIS TIME. OBSERVATIONS AND SPOTTER
REPORTS SUGGEST ONLY MINOR ACCUMULATIONS SO FAR IN THE BASIN AND
VALLEY LOCATIONS OVER THE FORECAST AREA. LATEST SUITE OF MODELS ARE
OVERALL SIMILAR IN HANDLING THE UPPER TROUGH EVOLUTIONS...AND ARE
IN LOOSE AGREEMENT WITH THE SURFACE FEATURES THROUGH TODAY. FOR
TODAY THE MAIN FEATURE OF THE FORECAST FOR MOST LOCATIONS WILL BE
LIGHT SNOW...ESPECIALLY NORTH OF INTERSTATE 90...BUT ALSO
DEVELOPING OVER THE PALOUSE REGION BY THIS AFTERNOON. THE HEAVIEST
SNOW FALL RATES EXPECTED OVER THE CASCADES AND CASCADE LEE ZONES
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. CURRENT 18Z
ACCUMULATIONS ADDED TO AN EXPECTED FURTHER 3 OR 4 INCHES DURING
THIS INTENSE ISENTROPIC ASCENT PERIOD SUGGEST AT LEAST LOW END
VALLEY WARNING CRITERIA IS LIKELY FROM WENATCHEE UP THROUGH OMAK
AND REPUBLIC. THUS...THE MAIN CHANGE OVER THE INHERITED FORECAST
FOR THIS MORNINGS UPDATE WILL BE THE UPGRADE OF THE OKANOGAN
VALLEY AND OKANOGAN HIGHLANDS UP TO WSW FOR HEAVY SNOW. OTHERWISE
NO SIGNIFICANT CHANGES TO THE CURRENT FORECAST FOR THE TODAY
PERIOD. OVERALL LATEST MODEL RUNS STILL ON BOARD WITH THE OVERALL
SCENARIO FEATURING THE MAIN HEAVY SNOW PERIOD OVER THE WESTERN
ZONES TODAY DECREASING THIS EVENING...AND MOSTLY LIGHT
ACCUMULATIONS (1 TO 3 INCHES) BUT MORE-OR-LESS CONSTANT LIGHT SNOW
THROUGH THIS AFTERNOON OVER THE EASTERN THIRD OF THE FORECAST
AREA WITH A SIGNIFICANT INTENSITY INCREASE AFTER 3 PM OR 4 PM THIS
AFTERNOON AND CONTINUING MODERATE TO LOCAL HEAVY BURSTS THROUGH
MUCH OF THE NIGHT. DETAILS AND REFINEMENTS WILL BE ADDRESSED ON
AFTERNOON ISSUANCE. OTHERWISE WITH THE EXCEPTION OF THE
AFOREMENTIONED UPGRADES...ALL CURRENT HIGHLIGHTS STAND UNCHANGED.
/FUGAZZI
&&
.AVIATION...
A WINTER STORM WILL IMPACT ALL TAF SITES THROUGH 18Z THU. LIGHT
SNOW HAS SPREAD FROM THE WENATCHEE AND MOSES LAKE AREA TO THE
SPOKANE AREA THIS MORNING AND WILL SPREAD TO ALL TAF SITES BY
EARLY THIS AFTERNOON WITH CIGS GENERALLY AT MVFR LEVELS AND VSBYS
RANGING FROM IFR TO MVFR. CONDITIONS WILL DETERIORATE LATER THIS
AFTERNOON WITH WIDESPREAD SNOW AND RESULTANT IFR CONDITIONS IMPACTING
ALL TAF SITES EXCEPT KLWS. THE UPPER LEVEL TROF PRODUCING THIS SNOW
WILL CROSS THE CASCADES BY 06Z THURSDAY...ENDING THE THREAT OF
SNOW FOR KEAT AND KMWH...HOWEVER CHANCES ARE GOOD THAT IFR CIGS
WILL REMAIN IN PLACE. EK
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 20 18 22 10 18 17 / 100 100 60 30 40 100
COEUR DALENE 21 21 24 16 21 18 / 100 100 70 40 50 100
PULLMAN 26 24 26 17 24 22 / 80 90 60 40 50 100
LEWISTON 30 26 30 20 30 26 / 30 90 50 40 40 70
COLVILLE 20 16 25 12 21 16 / 100 100 60 20 30 90
SANDPOINT 21 20 24 16 21 18 / 100 100 80 50 50 100
KELLOGG 22 20 25 16 22 18 / 100 100 80 60 60 100
MOSES LAKE 20 16 23 9 22 16 / 90 60 30 20 30 60
WENATCHEE 18 15 23 12 21 18 / 100 70 30 10 30 60
OMAK 16 14 24 11 19 15 / 100 60 30 10 30 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 12 PM PST THURSDAY FOR IDAHO PALOUSE.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 12 PM PST
THURSDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES...
LEWISTON AREA.
WINTER STORM WARNING UNTIL 4 PM PST THURSDAY FOR CENTRAL
PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WINTER STORM WARNING UNTIL 12 PM PST THURSDAY FOR COEUR DALENE
AREA.
WA...WINTER STORM WARNING UNTIL 4 AM PST THURSDAY FOR MOSES LAKE
AREA...OKANOGAN HIGHLANDS...OKANOGAN VALLEY...UPPER
COLUMBIA BASIN.
WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR NORTHEAST BLUE
MOUNTAINS.
WINTER STORM WARNING UNTIL 12 PM PST THURSDAY FOR WASHINGTON
PALOUSE.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 12 PM PST
THURSDAY FOR LOWER GARFIELD AND ASOTIN COUNTIES.
WINTER STORM WARNING UNTIL 4 PM PST THURSDAY FOR NORTHEAST
MOUNTAINS.
WINTER STORM WARNING UNTIL 12 PM PST THURSDAY FOR SPOKANE AREA.
WINTER STORM WARNING UNTIL 4 AM PST THURSDAY FOR WATERVILLE
PLATEAU...WENATCHEE AREA.
WINTER STORM WARNING UNTIL 4 AM PST THURSDAY FOR EAST SLOPES
NORTHERN CASCADES.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 605 AM PST WED DEC 24 2008 IDZ001>004-026-027-WAZ031>038-041>044-251415- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 605 AM PST WED DEC 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIDESPREAD LIGHT SNOW WILL DEVELOP OVER MOST OF EASTERN WASHINGTON AND NORTH IDAHO TODAY AND WILL BECOME HEAVY AT TIMES BY LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES HAVE BEEN ISSUED. THOSE WITH HOLIDAY TRAVEL PLANS SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY SNOW ACCUMULATIONS ARE EXPECTED OVER MUCH OF EASTERN WASHINGTON AND NORTHERN IDAHO INTO CHRISTMAS MORNING. MOUNTAIN ACCUMULATIONS OVER A FOOT WILL BE COMMON IN THE CASCADES...THE NORTHEAST WASHINGTON MOUNTAINS...AND THE MOUNTAINS OF THE IDAHO PANHANDLE. SNOWFALL TOTALS OF 5 TO 10 INCHES ARE EXPECTED OVER MOST VALLEY LOCATIONS NORTH OF I90 WITH 3 TO 7 INCHES SOUTH. ANOTHER WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY SNOW TO MUCH OF THE INLAND NORTHWEST THIS WEEKEND. SNOW LEVELS ARE EXPECTED TO BE HIGH ENOUGH THAT PORTIONS OF THE COLUMBIA BASIN AND THE PALOUSE WILL EXPERIENCE A MIX OF RAIN AND SNOW. HOWEVER THE SPOKANE AREA AND THE MOUNTAINS WILL LIKELY RECEIVE MORE HEAVY SNOW. THE MOIST AND UNSTABLE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141314, 141315.